Alert archive / Illinois / Flash Flood Warnings in 2018

Flash Flood Warning 19, NWS Lincoln, IL

July 5, 2018Peoria County, Tazewell County, Woodford County, Illinois

NWS Lincoln, IL issued this flash flood warning at Jul 5, 2018, 6:06 PM CDT for Peoria County, Tazewell County, Woodford County, Illinois. It was in force for 3 hr. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 5, 2018, 6:06 PM CDT (23:06 UTC)
Expired
Jul 5, 2018, 9:00 PM CDT
In force
3 hr
Issued by
NWS Lincoln, IL
Area
Storm-based polygon
Flood severity
None

Counties Peoria County, IL, Tazewell County, IL, Woodford County, IL

The radar

The Lincoln radar (KILX), 65 km from the middle of the area, began a volume at 23:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 5, 6:23 PM CDTFLOODS Peoria, ILSTREET FLOODING NEAR ADAMS AND WASHINGTON.
Jul 5, 6:25 PM CDTFLOOD4 Sw Bartonville, ILSTREET FLOODING
Jul 5, 6:30 PM CDTHEAVY RAIN 2.7Peoria, ILRAIN FELL BETWEEN 5 AND 630 PM. NEAR BRADLEY UNIVERSITY.
Jul 5, 6:30 PM CDTHEAVY RAIN 3Peoria, ILFOREST HILL AND UNIVERSITY AT WMBD TV STATION. PRECIPITATION TOTAL RECORDED FROM 9 AM TO 630 PM.
Jul 5, 7:00 PM CDTHEAVY RAIN 2.25Peoria, IL

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 11.1 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2018-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2343 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2018-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2343 J/kg
Mixed-layer CIN
-39 J/kg
Mixed-layer LCL
1116 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
38 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

239 
WGUS53 KILX 052306
FFWILX
ILC143-179-203-060200-
/O.NEW.KILX.FF.W.0019.180705T2306Z-180706T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Lincoln IL
606 PM CDT THU JUL 5 2018

The National Weather Service in Lincoln has issued a

* Flash Flood Warning for...
  Southwestern Woodford County in central Illinois...
  Northern Tazewell County in central Illinois...
  Southern Peoria County in central Illinois...

* Until 900 PM CDT

* At 606 PM CDT, trained weather spotters reported thunderstorms
  producing heavy rain across the warned area. Up to two inches of
  rain have already fallen. Flash flooding is expected to begin
  shortly.

* Some locations that will experience flooding include...
  Peoria, Pekin, East Peoria, Morton, Washington, Bartonville, Creve
  Coeur, West Peoria, Metamora, Germantown Hills, Marquette Heights,
  Bellevue, Hanna City, Glasford, Trivoli, Peoria Heights, North
  Pekin, Groveland, Norwood and Kingston Mines.

This includes the following highways...
 Interstate 474 between mile markers 0 and 14.
 Interstate 74 between mile markers 85 and 101.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 4084 8935 4067 8929 4054 8978 4070 8995

$$

Bak

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this flash flood warning went out at Jul 5, 3:30 PM CDT, 2 hours 36 minutes earlier.

Area forecast discussion, Jul 5, 3:30 PM CDT, 2 hours 36 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
330 PM CDT Thu Jul 5 2018

.SHORT TERM...(This evening through Friday)
ISSUED AT 310 PM CDT Thu Jul 5 2018

Scattered showers and thunderstorms developed along and ahead of
an approaching cold front today. Some of the stronger storms
produced some very heavy rain on the eastern border of the state.
With plenty of surface based instability, there has been a lack of
enough shear to sustain the storms and they are rapidly falling
apart. However, many mesoscale boundaries and outflows through the
afternoon and early evening will provide a focus for scattered
shower and thunderstorm activity ahead of the advancing boundary.
Dry air lags a bit behind the boundary, and depending on the
rapidity of the clearing later this evening, may need to watch for
patchy fog development along and just behind the front. At this
time, not enough of confidence to add to forecast as it may be
very localized, not to mention that the winds behind this boundary
so far today have been a little higher than advertised in IA/NW
IL. Cooler temps expected tonight and into tomorrow.

Tomorrows forecast will be cooler and slightly drier, with highs
in the 80s. The llvl moisture from tonights showers may have some
localized muggy impacts in the morning. Clearing of the clouds
throughout the day, with the SE partly cloudy by the early evening
hours. The clouds in the southeast will keep some of the moisture
around a little longer, and the heat indices will be in the upper
80s/near 90.

&&

.LONG TERM...(Friday night through Thursday)
ISSUED AT 310 PM CDT Thu Jul 5 2018

Upper level ridging once again takes over the eastern half of the
country, building in a surface reflection into the weekend.
Models are maintaining slightly cooler and drier air through the
remainder of the forecast. As a result, the heat indices are far
more comfortable for the weekend. Low level moisture at this time
of year is notoriously difficult, however. Given the available
soil moisture, evapotranspiration from the mature crops in the
field is likely not handled well in this situation. Although
models are picking up on the bias in the shorter term, concerned
that the blended dewpoints has not yet responded for the weekend.
Heat and humidity creep back into the forecast moving into the
workweek, with heat indices in the 90s by Monday. Another issue
will be the pops creeping into the forecast from a system over the
Gulf States pushing convective activity up into the Ohio River
Valley. The latest GFS and ECMWF are showing some consistency with
a more northerly extent to the showers and thunderstorms for the
start of next week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 108 PM CDT Thu Jul 5 2018

Broad area of showers and thunderstorms developing NE of CMI and
W of SPI... but moving away from CMI, and not near enough to SPI
to warrant a mention. Cumulus clouds stream across most of the
region, with cirrus expanding SW into CMI. Have to keep an eye on
the VCTS because its possible to pop up in about any terminal with
this unstable airmass. VFR for now with mostly W/SW winds. Front
on approach later this evening, with a switch to more N/NW winds
behind it. Winds should still remain generally less than 10kts
through the pd.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 7 PM CDT this evening for ILZ027>031-036>038-
040>057-061>063-066>068-071>073.

&&

SHORT TERM...HJS
LONG TERM...HJS
AVIATION...HJS
Hazardous weather outlook, Jul 5, 3:21 PM CDT, 2 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
321 PM CDT Thu Jul 5 2018

ILZ027>031-036>038-040>057-061>063-066>068-071>073-061100-
Cass-Champaign-Christian-Clark-Clay-Coles-Crawford-Cumberland-
De Witt-Douglas-Edgar-Effingham-Fulton-Jasper-Knox-Lawrence-Logan-
Macon-Marshall-Mason-McLean-Menard-Morgan-Moultrie-Peoria-Piatt-
Richland-Sangamon-Schuyler-Scott-Shelby-Stark-Tazewell-Vermilion-
Woodford-
321 PM CDT Thu Jul 5 2018

...HEAT ADVISORY IN EFFECT UNTIL 7 PM CDT THIS EVENING...

This Hazardous Weather Outlook is for portions of central
Illinois, east central Illinois, southeast Illinois and west
central Illinois.

.DAY ONE...TONIGHT...

Hot and humid conditions will linger for a few more hours, with
heat indices over 100 degrees into this evening.

Scattered thunderstorms are expected into this evening. There is
a marginal risk of severe storms, with damaging wind gusts the
primary threat. Torrential rainfall and frequent lightning are
also possible with the stronger storms.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed into early evening.

Bak

In the hours before

Special weather statement, Jul 5, 2:39 PM CDT, 3 hours 27 minutes before
Special Weather Statement
National Weather Service Lincoln IL
239 PM CDT THU JUL 5 2018

ILZ042-048-051-052015-
Logan-Sangamon-Menard-
239 PM CDT THU JUL 5 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MENARD...SOUTHERN
LOGAN AND NORTHEASTERN SANGAMON COUNTIES UNTIL 315 PM CDT...

At 238 PM CDT, Doppler radar was tracking strong thunderstorm from
near Elkhart to Athens, moving southeast at 35 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Lincoln, Sherman, Athens, Mount Pulaski, Williamsville, Elkhart,
Middletown, Chestnut, Cornland, Spaulding, Dawson, Buffalo,
Broadwell, Cantrall and Fancy Prairie.

This includes the following highways...
 Interstate 55 between mile markers 103 and 126.
 Interstate 72 between mile markers 115 and 120.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.

&&

LAT...LON 4020 8948 4008 8914 4006 8915 3982 8931
      3992 8982
TIME...MOT...LOC 1938Z 306DEG 28KT 4009 8945

Geelhart
Special weather statement, Jul 5, 3:43 PM CDT, 2 hours 23 minutes before
Special Weather Statement
National Weather Service Lincoln IL
343 PM CDT THU JUL 5 2018

ILZ038-052115-
McLean-
343 PM CDT THU JUL 5 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN MCLEAN COUNTY UNTIL 415
PM CDT...

At 342 PM CDT, Doppler radar was tracking a strong thunderstorm near
Downs, moving southeast at 25 mph.

Wind gusts up to 50 mph will be possible with this storm. A wind
gust of 49 mph was reported at the Central Illinois Regional Airport
at 336 PM.

Locations impacted include...
Bloomington, Normal, Le Roy, Downs, Saybrook, Arrowsmith, Ellsworth,
Bloomington Airport, Holder, Shirley and Moraine View State Park.

This includes the following highways...
 Interstate 55 between mile markers 153 and 161.
 Interstate 74 between mile markers 130 and 154.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4042 8852 4028 8871 4028 8882 4045 8919
      4056 8888
TIME...MOT...LOC 2042Z 300DEG 20KT 4045 8886

Geelhart
Special weather statement, Jul 5, 3:55 PM CDT, 2 hours 11 minutes before
Special Weather Statement
National Weather Service Lincoln IL
355 PM CDT THU JUL 5 2018

ILZ041-052130-
Mason-
355 PM CDT THU JUL 5 2018

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL MASON COUNTY UNTIL
430 PM CDT...

At 355 PM CDT, Doppler radar was tracking a strong thunderstorm near
Easton, or 9 miles east of Havana, moving southeast at 10 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Mason City and Easton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4030 8996 4035 8978 4022 8964 4016 8988
TIME...MOT...LOC 2055Z 330DEG 9KT 4028 8988

Geelhart
Special weather statement, Jul 5, 4:39 PM CDT, 1 hour 27 minutes before
Special Weather Statement
National Weather Service Lincoln IL
439 PM CDT THU JUL 5 2018

ILZ027-052230-
Knox-
439 PM CDT THU JUL 5 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN KNOX COUNTY UNTIL 530 PM
CDT...

At 439 PM CDT, Doppler radar was tracking a strong thunderstorm over
Knoxville, or near Galesburg, moving south at 15 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Galesburg, Knoxville, Yates City, London Mills, Maquon, Gilson, East
Galesburg and Delong.

This includes Interstate 74 between mile markers 48 and 61.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4072 8998 4071 8999 4071 9033 4093 9041
      4100 9019
TIME...MOT...LOC 2139Z 337DEG 12KT 4090 9027

Bak
Special weather statement, Jul 5, 4:57 PM CDT, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Lincoln IL
457 PM CDT THU JUL 5 2018

ILZ054>056-052245-
Douglas-Coles-Moultrie-
457 PM CDT THU JUL 5 2018

...SIGNIFICANT WEATHER ADVISORY FOR COLES...EAST CENTRAL MOULTRIE AND
SOUTHERN DOUGLAS COUNTIES UNTIL 545 PM CDT...

At 457 PM CDT, Doppler radar was tracking a strong thunderstorm over
Cooks Mill, or 7 miles north of Mattoon, moving east at 25 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Charleston, Mattoon, Arcola, Oakland, Ashmore, Humboldt, Hindsboro,
Cooks Mill, Rardin, Coles, Fairgrange, Bushton and Coles County
Airport.

This includes Interstate 57 between mile markers 190 and 203.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3948 8801 3944 8802 3950 8849 3968 8848
      3970 8797 3948 8796
TIME...MOT...LOC 2157Z 272DEG 24KT 3959 8839

Bak
Special weather statement, Jul 5, 5:34 PM CDT, 32 minutes before
Special Weather Statement
National Weather Service Lincoln IL
534 PM CDT THU JUL 5 2018

ILZ056-062-063-052330-
Coles-Clark-Cumberland-
534 PM CDT THU JUL 5 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN COLES...WESTERN
CLARK AND NORTHERN CUMBERLAND COUNTIES UNTIL 630 PM CDT...

At 534 PM CDT, Doppler radar was tracking a strong thunderstorm over
Janesville, or 7 miles north of Toledo, moving east at 20 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Charleston, Mattoon, Toledo, Casey, Greenup, Martinsville, Westfield,
Lerna, Janesville, Hutton, Fox Ridge State Park, Union Center and
Trilla.

This includes the following highways...
 Interstate 57 between mile markers 187 and 189.
 Interstate 70 between mile markers 117 and 119, and between mile
markers 121 and 137.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3918 8790 3918 8792 3931 8839 3948 8834
      3944 8782
TIME...MOT...LOC 2234Z 282DEG 18KT 3938 8827

Bak

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 12:23 PM CDTFlash Flood WarningILXVermilion3 hr
Jul 5, 2:16 PM CDTSpecial Weather StatementILXChampaign44 min
Jul 5, 2:39 PM CDTSpecial Weather StatementILXLogan36 min
Jul 5, 2:56 PM CDTAreal Flood AdvisoryILXMorgan, Scott2 hr
Jul 5, 3:43 PM CDTSpecial Weather StatementILXMcLean32 min
Jul 5, 3:55 PM CDTSpecial Weather StatementILXMason35 min
Jul 5, 4:39 PM CDTSpecial Weather StatementILXKnox51 min
Jul 5, 4:57 PM CDTSpecial Weather StatementILXColes48 min
Jul 5, 5:18 PM CDTAreal Flood AdvisoryILXMcLean, Tazewell, Woodford3 hr
Jul 5, 5:34 PM CDTSpecial Weather StatementILXCumberland56 min
Jul 5, 5:51 PM CDTSevere Thunderstorm WarningILXCumberland19 min
Jul 5, 5:58 PM CDTSevere Thunderstorm WarningILXJasper37 min
Jul 5, 6:31 PM CDTSevere Thunderstorm WarningILXClay, Jasper, Richland31 min
Jul 5, 6:48 PM CDTSevere Thunderstorm WarningILXLawrence24 min

Nearby

Flash Flood Warnings in Illinois, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.